Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 23, 2018, 2:59 PM MST for Santa Cruz County, Arizona. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 2:59 PM MST (21:59 UTC)
- Expired
- Oct 23, 2018, 4:47 PM MST
- In force
- 108 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
315 WGUS55 KTWC 232159 FFWTWC AZC023-240045- /O.NEW.KTWC.FF.W.0049.181023T2159Z-181024T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 259 PM MST TUE OCT 23 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Southeastern Santa Cruz County in southeastern Arizona... * Until 545 PM MST. * Heavy rainfall from thunderstorms earlier today continued to cause runoff problems around Nogales and Kino Springs. The most recent stream gauge report on the Nogales Wash indicated that water levels continued to fluctuate from around 7 to 8 feet. Flooding can occur at water levels of 8 feet or higher. That said, this warning extends the previously issued warning early this afternoon. * Some locations that will experience flooding include... Nogales, Kino Springs and Lochiel. This includes the following highways... Interstate 19 between mile markers 1 and 7. Route 82 between mile markers 1 and 11. LAT...LON 3143 11099 3151 11052 3133 11062 3133 11107 $$
1 follow-up statement
153 WGUS75 KTWC 232347 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 447 PM MST TUE OCT 23 2018 AZC023-232353- /O.CAN.KTWC.FF.W.0049.000000T0000Z-181024T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 447 PM MST TUE OCT 23 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY IS CANCELLED... At 430 PM MST, the water level in the Nogales Wash continued to lower down to near 4 feet. Flood waters have receded elsewhere too. That said, the warning has been cancelled. Please continue to heed any remaining road closures in the area. LAT...LON 3143 11099 3151 11052 3133 11062 3133 11107 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 9:40 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Oct 23, 9:40 AM MST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 940 AM MST Tue Oct 23 2018 .SYNOPSIS...Numerous showers and thunderstorms today with greatest coverage from Tucson eastward. Some thunderstorms may produce large hail and damaging winds. Showers and thunderstorms ending this evening with dry conditions late tonight. There is a slight chance of showers and thunderstorms Wednesday east of Tucson followed by dry conditions area wide Wednesday night into next Monday. && .DISCUSSION...Scattered showers and thunderstorms were occurring across Cochise County northward into southern Graham/Greenlee Counties at this time. Meanwhile, isolated showers/tstms were also occurring from the Tucson metro area northward into southeast Pinal County. A storm spotter reported hail to one half inch diameter near Ryan Airfield (southwest Tucson) around 910 am MST. Cell movements were nely 15-20 kts. A mid/upper trough axis extended from western Nevada southward into southern California this morning. Meanwhile, the Storm Prediction Center Mesoscale Analysis valid 16Z depicted an axis of 1000 J/kg MLCAPE extended from near Nogales northward to just west of Tucson. A broad area of 500-1000 J/kg encompassed much of southeast Arizona. 23/12Z KTWC sounding total precip water value of 1.07 inches was nearly identical to 24 hours ago. However, this sounding was markedly more unstable as per various parameters (e.g. MLCAPE of 1007 J/kg) versus 24 hours ago. Numerous showers and thunderstorms will occur across much of southeast Arizona into this evening. The exception is across western Pima County where precip-free conditions will prevail. As per the 1107 am CDT/907 am MST Storm Prediction Center Day 1 Convective Outlook, the primary threats the rest of today are gusty winds and marginally severe hail. A weakening shear environment will occur as the mid/upper trough approaches from the west. There is also a localized flash flood threat as per the latest NWS Weather Prediction Center Mesoscale Precipitation Discussion. Several HRRR solutions as well as the 23/12Z Univ of AZ WRF-NAM depict showers/tstms to decrease in coverage/intensity early this evening as the bulk of precip is progged to mostly end around 24/06Z or shortly thereafter. This timing is coincident with the mid/upper trough axis depicted to move via various models to move into southwest New Mexico by daybreak Wednesday. High temps today are forecast to be mainly within a couple of degrees of normal. Please refer to the additional sections for further detail. && .AVIATION...Valid through 24/18Z. Numerous -TSRA/-SHRA into early this evening. Some +TSRA may occur at times with hail and gusts approaching 50 kts. Scattered -TSRA and -SHRA mainly east of KTUS early this evening with most precip ending by daybreak Wednesday. Isolated -TSRA/-SHRA mainly near White Mountains northeast of KSAD toward end of period. Otherwise, cloud decks mostly 4k-8k ft AGL becoming 6k-10k ft AGL around 24/06Z and continuing into Wednesday morning. Surface wind mainly sely/sly 5-15 kts with gusts near 25 kts apart from thunderstorm gusts. Surface wind after 24/06Z variable in direction less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A slow moving weather system will produce showers and thunderstorms again today. Some storms will be capable of producing localized heavy rainfall, large hail and wind gusts in excess of 50 mph. Storm coverage will extend mainly from central Pima County toward the east. By Wednesday, slight chances for rainfall will be limited to Fire Zones 152 and 153. Dry conditions then occur Thursday through the upcoming weekend. Outside of strong convective gusts today, 20-ft winds will remain below 15 mph through the forecast period. && .PREV DISCUSSION /229 AM MST/...It should end up being an interesting day with the way things are setting up. The upper low that has basically been over southern California the last few days has set the stage by generating a very moist and unstable air mass over the region. Now this feature is on the move and will slowly move across Arizona later today into tonight and will provide the dynamics to trigger thunderstorms today. Depending on the minor (but important) details of the forcing there could be multiple rounds of convection and that is suggested in the various CAM (Convective Allowing Model) solutions. Each of the CAM models has their own take on the details, however the main idea is the same with plenty of thunderstorm activity today from fairly early in the day into the evening. With the available instability, wind shear and forcing, some of the thunderstorms are expected to be severe, meaning producing large hail and/or damaging winds. The primary area of concern for the stronger storms is east of a Sasabe to Casa Grande line all the way into western New Mexico. For visual reference see the Day 1 Convective Outlook from SPC. Like Monday, there could also be local flash flooding issues especially if heavy rains fall over already very wet areas. It should be a dynamic day, one where you will need to stay tuned to the latest forecasts, statements and warnings. This evening the focus of the convection will be forced to the eastern part of the forecast area as the upper trough moves east and the threat of strong storms will be over for Arizona before midnight. Then we begin the slow process of drying out and stabilizing the atmosphere. By Wednesday afternoon things should have settled down enough to limit activity to just a few isolated rain showers over the White mountains and near the New Mexico border area. Thursday into the weekend more significant drying takes hold with NW flow aloft ahead of an upper level ridge that will eventually build overhead late in the weekend. So, looking at mostly clear skies Thursday onward with gradually warming temperatures and afternoon highs peaking 5-10 degrees warmer than normal by Sunday. There is some potential for a little unsettled weather early next week but that is a problem to deal with another day. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis PREVIOUS DISCUSSION...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 23, 9:20 AM MST, 5 hours 39 minutes before
Special Weather Statement National Weather Service Tucson AZ 920 AM MST TUE OCT 23 2018 AZZ504-514-231645- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 920 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 945 AM MST... At 920 AM MST, trained weather spotters reported a strong thunderstorm near Tucson Estates, or 8 miles west of Tucson, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Drexel Heights, Tucson Estates, Valencia West, Casas Adobes, South Tucson, Ryan Field, Dove Mountain, Catalina State Park, San Xavier Mission, Catalina Foothills and Picture Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3209 11097 3211 11122 3247 11117 3245 11087 TIME...MOT...LOC 1620Z 192DEG 21KT 3223 11109 GL
Special weather statement, Oct 23, 9:56 AM MST, 5 hours 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 956 AM MST TUE OCT 23 2018 AZZ502-504-507-514-231800- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 956 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 1100 AM MST... At 955 AM MST, Doppler radar was tracking a strong thunderstorm near Tanque Verde, or 9 miles east of Tucson, moving northeast at 25 mph. Numerous other strong thunderstorms were developing across the Tucson Metro area as well, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Tucson, Oro Valley, Marana, Tortolita, Summit, Tucson Estates, Drexel-Alvernon, Valencia West, Flowing Wells, Littletown, Drexel Heights, Three Points, Casas Adobes, Tanque Verde, South Tucson, Vail, Mount Lemmon/Summerhaven, Ryan Field, Dove Mountain and Davis-Monthan Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3201 11048 3203 11134 3250 11129 3249 11046 TIME...MOT...LOC 1655Z 207DEG 21KT 3221 11078 GL
Special weather statement, Oct 23, 10:15 AM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1015 AM MST TUE OCT 23 2018
AZZ503-507-513-231815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1015 AM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
1115 AM MST...
At 1015 AM MST, Doppler radar was tracking a strong thunderstorm over
Nogales, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico Northwest,
Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia, Pena Blanca
Lake, Tumacacori, Rio Rico, Kino Springs, Patagonia Lake, Sonoita,
Elgin and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3136 11115 3167 11108 3167 11054 3133 11071
3133 11108
TIME...MOT...LOC 1715Z 205DEG 26KT 3134 11091
GLLocal storm report, Oct 23, 1:19 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 1 E THREE POINTS 32.07N 111.27W
10/23/2018 E1.50 INCH PIMA AZ TRAINED SPOTTER
&&Local storm report, Oct 23, 1:43 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
143 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 8 NW RIO RICO 31.57N 111.05W
10/23/2018 E1.00 INCH SANTA CRUZ AZ PUBLIC
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 6:07 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Oct 23, 6:37 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Oct 23, 9:20 AM MST | Special Weather Statement | TWC | 25 min | |
| Oct 23, 9:56 AM MST | Special Weather Statement | TWC | 64 min | |
| Oct 23, 10:00 AM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Oct 23, 10:15 AM MST | Special Weather Statement | TWC | Santa Cruz | 60 min |
| Oct 23, 10:39 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Oct 23, 10:44 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Oct 23, 11:20 AM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Oct 23, 11:48 AM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Oct 23, 11:56 AM MST | Severe Thunderstorm Warning | TWC | Pima | 64 min |
| Oct 23, 12:07 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Oct 23, 12:21 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Oct 23, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Oct 23, 1:08 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Oct 23, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 68 min |
| Oct 23, 2:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Oct 23, 3:26 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 109 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.